(+852) 3554 34221
It is worth mentioning conditions that are similar to but not the same as POND. The term substance-induced psychotic disorder (SIPD) describes the circumstances when prominent psychotic symptoms (hallucinations and/or delusions) are the direct result of substance use.1 They are distinct from independent co-occurring mental disorders and from POND. A substance may induce psychotic symptoms during intoxication (while the individual is under the influence of the drug) or during withdrawal (after an individual stops using the drug). Some episodes of POND may be missed by incorrect classification into this category.
Some medication groups that may induce psychotic symptoms include anesthetics and analgesics, anticholinergic agents, anticonvulsants, antihistamines, antihypertensive and cardiovascular medications, antimicrobial medications, antiparkinsonian medications, chemotherapeutic agents, corticosteroids, gastrointestinal medications, muscle relaxants, nonsteroidal anti-inflammatory medications, other over-the-counter medications, antidepressant medications, and disulfiram.
Toxins that may induce psychotic symptoms include anticholinesterase, organophosphate insecticides, nerve gases, carbon monoxide, carbon dioxide, and volatile substances (such as glue, fuel or paint).
The speed with which drugs induce psychotic symptoms depends on the type of drug and the route of administration amongst other factors. For example, abuse of cocaine may produce psychotic symptoms within minutes of inhalation whilst psychotic symptoms from alcohol abuse may take days or weeks of intensive use.
The relative frequency of auditory, visual and tactile hallucinations may also vary according to the type of substance being abused. Auditory hallucinations (hearing voices), visual hallucinations, and tactile hallucinations commonly reflect alcohol-induced psychotic disorders. Persecutory delusions and tactile hallucinations (formication – insects crawling on the skin) are more frequently encountered when stimulants are abused.
Very rarely a planned general anaesthetic may fail in its intended purpose, resulting in a period of intraoperative awareness, a common cause for pre-operative anxiety. 9 Although the reported incidence of awareness in some studies is as low as 0.13%, from the 20 million anaesthetics administered in the United States annually, approximately 26,000 cases of awareness may occur each year. 10
For an accessible outline of this anaesthetic risk Dr. David Smith, Consultant Anaesthetist and Senior Lecturer at University Hospital Southampton has produced a leaflet for public consumption on behalf of the Royal College of Anaesthetists, London. He was the moderator for the Royal College of Anaesthetists National Audit Project 5 and a member of the Specialist Committee for NICE guidance on Depth of Anaesthesia Monitoring (2012). 11
For a small minority who experience this phenomenon there are no distressing consequences but for the majority the psychological consequences of intraoperative awareness are well known. 12 In one prospective study a third of patients experienced late psychological symptoms after an episode of intraoperative awareness. For just under half of these, the symptoms lasted for more than 2 months, and one patient had a diagnosis of post-traumatic stress disorder (PTSD). Predicting who may be most affected is difficult but acute emotional reactions were significantly related to late psychological symptoms (P<0.05). 13
Suicide shortly after surgery is extremely rare but not unknown. 14 In rare instances of acute postoperative psychoses some authors believe that a period of intraoperative awareness may precipitate post-traumatic stress disorder (PTSD) of such severity as to precipitate suicidal intentions.15 (Prof Michael Wang)
The mechanism that precipitates a suicide attempt in a patient during the postoperative period remains speculative. There is no evidence to suggest that awareness was responsible for the following or any other suicide whose details are available in the public domain. However, the tragic association between PTSD and suicide is becoming more widely recognised and its early recognition may prevent escalation.16
A patient had an operation to remove a malignant tumour on his brain. The operation went well but in the immediate recovery period the patient suffered from sporadic euphoric and paranoid episodes with delusions, believing himself possessed, before finally overwhelming his carers, breaking through and falling from a hospital window. 17 This patient had been lucid for 6 hours after his anaesthetic and the principle offending medication may have been a cortico-steroid (dexamethasone), which is known to occasionally produce an acute psychosis 18 or exacerbate existing conditions.19
Distressing intra-operative awareness, as well as PTSD and subsequent suicidal intent, has prompted investigation into quantifying the frequency of this event. It has also prompted the investigation and development of a means of gauging depth of anaesthesia worldwide.20 It was hoped that an objective measure of depth of anaesthesia might enable anaesthetists avoid these complications.
National audits to investigate this phenomenon (NAP5: Accidental Awareness during General Anaesthesia) have been underway in the UK for a number of years. 21 22 The results indicate that the incidence is much less than previously thought, though it is not non-existent. 23 Geographical differences may exist with possibly lower incidences of this complication in Europe than the USA. 24 Such differences may depend on what is being reported and the type of surgery involved. Various professional bodies have sought to inform the general public of the potential risks and to reassure them that a great deal of effort goes into preventing this phenomenon. 25
Unfortunately the use of monitors is not associated with either a reduction in the incidence of awareness nor savings in the use of expensive anaesthetic agents. Alternative techniques have been employed that involve isolating the patients forearm from the effects of all anaesthetic and relaxant drugs by the simple expedient of obstructing the blood flow to the arm by means of a tourniquet. 10 Using this technique it was possible to demonstrate that some patients are perfectly capable of communicating with hand movements whilst suffering no distress from the surgery. Some were also able to recall the process whilst others were not. Pandit has proposed a state termed ‘dysanaesthesia’, which implies a degree of environmental awareness but is not associated with cognitive appraisal of distressing aspects of surgery (e.g. pain, inability to move), and may or may not be explicitly remembered. Experiments with the isolated forearm technique suggest that current pEEG devices are unreliable in detecting when patients are able to respond appropriately to a verbal command such as, ‘squeeze your right hand twice’. 11